PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry: October 2012

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

October 2012 Questions:

Benzo's and Tinnitus

Hi Barry.

The doctor put me on lorazepam during the day of which I take 1 to 3 mgs per day; most of the time not more than 2 mg.   For sleeping I take 30 mg tamazapam.

I have heard these drugs can cause tinnitus or exacerbate the condition.  What is your opinion? Also what calming prescription meds and antidepressants are SAFE for people with tinnitus?  I also have hyperacusis.

Regards, Kathy M.

Dear Kathy,

The medications you are taking are in a class of drugs called benzodiazepines. These medications are commonly used to treat anxiety, insomnia and convulsions, among other conditions. The class includes such common drugs a Xanax, Librium, Klonopin, Valium and Ativan, which is the trade name for lorazepam.

These are medications that can cause or worsen tinnitus for some people. The greater danger is during withdrawal when a host of potential side effects can occur. One of these potential side effects is tinnitus. There is no certainty that tinnitus will result from withdrawal but there have been many cases reported and it is listed in the literature. During withdrawal the medications must be reduced extremely slowly to prevent serious side effects.

During my early days of tinnitus, I was prescribed Valium to reduce the anxiety. It worked well for me and I withdrew from the medication with no serious side effects. Today I would be much less likely to take such a drug.

I don't believe there are any calming prescription medications or antidepressants that are perfectly safe for people with tinnitus. The very fact that prescription medications are synthetic and created in a laboratory leads to numerous side effects as they interact with our organic biology.

I believe there are better ways to stay calm and get a good night's sleep. GABA (gamma-amino butyric acid) is a brain calming agent. It is available in health food stores and can be used to promote a calm mind. Another is L-theanine, a component of green tea that is responsible for producing a calm feeling. Melatonin can be used to get to sleep easier. There are also herbal products that are effective in aiding sleep.

The subject of benzodiazepine withdrawal causing tinnitus and other side effects will be the subject of a future article in our newsletter, Quiet Times.

Wishing you quiet times,

Barry Keate

"Mouth appliance" and Tinnitus

Hi Barry,

I have a thyroid condition (levels keep changing every few months - and I appear to be going into hyperthyroid) and hyperparathyroidism. Could these have anything to do with tinnitus?

Earlier this summer the really bad noise began with two events: Wearing a new mouth appliance made by a prosthodontist and an Atlas bone chiropractic treatment. I have a tilted Atlas bone (due to early childhood trauma) and have lived with dizziness since I was very small.

The TMJ specialist will be making me a new mouth appliance on Monday.

Do you have any information about any of this? You surely have heard so many sad tales over the years, including your own! Thanks for developing this product. I've been taking it for several weeks and am praying for a miracle.

Thanks for any help you might be able to offer. Thanks for 'listening.'

Carol H.

Dear Carol,

I'm very sorry you have developed this condition. It is well know that hypothyroidism is a common cause of tinnitus. Hyperthyroidism can also cause tinnitus although it is rarer. It typically results in increased metabolic function, nervousness, irritability and increased heart rate. You can read an article on both types of thyroid dysfunction in our Tinnitus Library.

Your discussion of a new mouth appliance gives me pause. It may well be that an ill-fitting mouth appliance caused your tinnitus. TMJ dysfunction is a common cause and stressing the temporomandibular joint will definitely cause or increase tinnitus.

The good news is that both of these causes can be treated and successful treatment should reduce or resolve the tinnitus. I hope your new mouth appliance is very helpful.

Wishing you quiet times,

Barry Keate

Electrical Stimulation and Tinnitus

Dear Barry,

I wanted to find out if you have heard any negatives to using CES, Cranial Electrical Stimulator, (if adversely effecting tinnitus, or if helping it).  It is used for insomnia, anxiety, depression, and pain. It is a device that people use 20 minutes either once or twice a day, putting some electrodes either on the ear lobes or the head, and it raises serotonin level, and endorphins.  The Fisher Wallace Stimulator is one device, and the Alpha Stim is another. The Fisher Wallace company says that it helps to alleviate tinnitus. There are several other makers of CES.  

Currently my tinnitus is in remission with the help of my Chiropractor who has neuro training, so I wouldn't want to reactivate it. I have to take neurotransmitters for insomnia, anxiety and depression, and I would like to get off all medication if possible, as even these medications have side effects and affect my eyes.

My tinnitus does bother me at times, like when I go to the dentist and have to twist my head, or if I sleep wrong, or at other times just because.

As ever, I respect your opinion. Thank you ever so much.

Sincerely,

Ellen

Dear Ellen,

Electrical stimulation can be helpful for tinnitus but it generally needs to be much more powerful than these small, portable devices can produce.

Electrical stimulation can be provided by powerful magnetic fields, as happens with Transcranial Magnetic Stimulation. It can also be produced by surgically implanted electrodes that act directly on the auditory cortex of the brain.

The one instance where a small electrical device can affect tinnitus is if there is a component of somatic tinnitus. This occurs when signals from the body, such as muscle spasms, combine with tinnitus to amplify it. Then, a small device called a TENS unit, for Transcutaneous Electrical Nerve Stimulation, can be placed on the spasming muscle and calm it.

Because your tinnitus is worse when you twist your head or sleep wrong, there is a possibility that you may have a component of somatic tinnitus and a TENS unit may be helpful for you. In this case, I would place it over the muscles of the neck or jaw, not on the earlobe or skull.

Wishing you quiet times, Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.